Pennsylvania, 2019

Tornado in Pennsylvania, May 29, 2019

May 29, 2019 · NWS CTP · 1 event in 1 county or zone

An EF1 tornado touched down near Matamoras in Dauphin County on the evening of May 29, 2019. 5 miles in length and had a maximum path width of approximately 350 yards.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An EF1 tornado touched down near Matamoras in Dauphin County on the evening of May 29, 2019. The tornado produced maximum winds estimated near 100 mph along a path that was nearly 2.5 miles in length and had a maximum path width of approximately 350 yards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 29, 2:46 PM EST, 38 minutes earlier.

Area forecast discussion, May 29, 2:46 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service State College PA
346 PM EDT Wed May 29 2019

.SYNOPSIS...
Severe weather will continue to target central Pennsylvania
through Thursday. A short break in the active pattern appears
likely on Friday with mainly dry weather to close out the month
of May. Showers and thunderstorms return to the forecast over
the weekend with a 2-day stretch of dry weather possible into
early next week.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Tornado watch #292 remains in effect until 8PM EDT. Plan to trim
the northern portions of the watch soon.

1930Z radar shows a line of severe storms/QLCS stretching from
Sullivan to Cambria County, with more discrete cells moving
across the southeast 1/2 of the CWA. The discrete cells will
pose the highest risk for tornadoes, with damaging winds the
primary threat with the QLCS. Expect the line to continue to
push to the southeast toward the Lower Susq. Valley through this
evening. Progressive storm motions have limited flash flood
threat thus far, and will need to watch how convection evolves
into tonight.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Storm coverage and intensity will fade into tonight, but any
lingering showers/storms may prolong FF risk across the
southern part of the CWA - especially the sensitive terrain
areas in the Laurel Highlands that received heavy rain
yesterday.

SPC D2 update increased severe storm risk from MRGL to SLGT
across the southern 1/3 of central PA. Primary threat should be
damaging wind and some hail. However, an isolated tornado will
be possible given sufficient 0-1km hodographs. Flash flood risk
will also need to be monitored given favorable environment and
recent bouts of intense rainfall.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
We should get a short break in the active/stormy pattern on
Friday, with increasing storm risk over the weekend. Guidance
seems to favor a 2-day drying trend early next week, but will
need to see if this holds over the next few forecast cycles.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Line of strong/severe storms will move across the southeast 1/2
of the airspace through 00Z. A few individual storms may impact
KMDT and KLNS terminals 20-23Z. Intense t-storm rain should
briefly drop vis below 1-2SM with sfc wind gusts 25-50KT. MVFR
to VFR flying is likely into tonight with some lower cigs
possible across the western airspace toward AM Thursday.

.Outlook...

Thu...AM low cigs possible W Mtns. Scattered PM TSRA impacts
possible srn 1/2 to 1/3 airspace.

Fri-Sat...No sig wx expected.

Sun...Scattered TSRA impacts with cold frontal passage.

Mon...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 2 AM EDT Thursday for PAZ010>012-
017>019-024>028-033-034-045-046-049>053-056>059-063-066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Steinbugl
AVIATION...Steinbugl
Hazardous weather outlook, May 29, 3:07 PM EST, 17 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
407 PM EDT Wed May 29 2019

PAZ017>019-045-046-302015-
Clearfield-Northern Centre-Southern Centre-Southern Clinton-
Southern Lycoming-
407 PM EDT Wed May 29 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few strong to severe storms with gusty winds, hail, and locally
heavy rain are possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-037-041-042-302015-
Warren-McKean-Potter-Tioga-Northern Lycoming-Sullivan-
407 PM EDT Wed May 29 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ035-036-064-065-302015-
Fulton-Franklin-Adams-York-
407 PM EDT Wed May 29 2019

...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.

Locally heavy rain is possible this evening and may produce isolated
flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms capable of damaging wind gusts, hail and a
couple of tornadoes are possible Thursday afternoon and evening.
Locally heavy rain is also possible and may produce isolated flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024>028-033-034-056-057-059-063-066-302015-
Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Perry-
Dauphin-Lebanon-Cumberland-Lancaster-
407 PM EDT Wed May 29 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...
...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Severe thunderstorms capable of damaging wind gusts, hail and a
couple of tornadoes are possible Thursday afternoon and evening.
Locally heavy rain is also possible and may produce isolated flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ049>053-058-302015-
Union-Snyder-Montour-Northumberland-Columbia-Schuylkill-
407 PM EDT Wed May 29 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...
...TORNADO WATCH 292 IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few strong to severe storms with gusty winds, hail, and locally
heavy rain are possible Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ010>012-302015-
Elk-Cameron-Northern Clinton-
407 PM EDT Wed May 29 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, May 29, 1:31 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service State College PA
231 PM EDT Wed May 29 2019

PAZ052-053-058-291900-
Columbia PA-Northumberland PA-Schuylkill PA-
231 PM EDT Wed May 29 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SCHUYLKILL...
NORTHUMBERLAND...AND COLUMBIA COUNTIES UNTIL 300 PM EDT...

At 230 PM EDT, Doppler radar indicated a strong thunderstorm over
Fairview-Ferndale, moving east at 35 mph.

winds in excess of 40 mph and Penny size hail are possible.

Locations impacted include...
Pottsville, Shamokin, Mount Carmel, Shenandoah, Minersville,
Frackville, Kulpmont, Ashland, Elysburg, Fairview-Ferndale,
Trevorton, Tremont, Girardville, Marshallton, Friedensburg, Lavelle,
Marlin, Altamont, Englewood and Forrestville.

LAT...LON 4067 7667 4085 7665 4089 7619 4057 7622
TIME...MOT...LOC 1830Z 272DEG 31KT 4076 7657

Jung
Special weather statement, May 29, 1:39 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service State College PA
239 PM EDT Wed May 29 2019

PAZ036-063-064-291915-
Adams PA-Franklin PA-Cumberland PA-
239 PM EDT Wed May 29 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS...FRANKLIN...AND
CUMBERLAND COUNTIES UNTIL 315 PM EDT...

At 238 PM EDT, Doppler radar indicated a strong thunderstorm over
Marion, moving east at 50 mph.

winds in excess of 40 mph and Penny size hail are possible.

Locations impacted include...
Chambersburg, Gettysburg, Shippensburg, Greencastle, Guilford, St.
Thomas, Fayetteville, Mont Alto, Scotland, Marion, Cashtown,
Orrtanna, Arendtsville, McKnightstown, Quincy, Williamson, Gettysburg
National Military Park, Penn State Mont Alto and Gettysburg College.

LAT...LON 3977 7778 3994 7784 4009 7738 3981 7720
TIME...MOT...LOC 1838Z 253DEG 42KT 3988 7772

Jung
Special weather statement, May 29, 1:46 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service State College PA
246 PM EDT Wed May 29 2019

PAZ042-291915-
Sullivan PA-
246 PM EDT Wed May 29 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SULLIVAN COUNTY UNTIL
315 PM EDT...

At 245 PM EDT, Doppler radar indicated a strong thunderstorm over
Shunk, moving east at 40 mph.

Winds in excess of 40 mph and Pea size hail are possible.

Locations impacted include...
Overton, Lincoln Falls, Shunk, Dushore and Forksville.

LAT...LON 4147 7677 4159 7681 4155 7628 4155 7626
      4154 7622
TIME...MOT...LOC 1845Z 258DEG 43KT 4153 7672

RXR
Special weather statement, May 29, 2:02 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service State College PA
302 PM EDT Wed May 29 2019

PAZ057-059-291930-
Lebanon PA-Dauphin PA-
302 PM EDT Wed May 29 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF DAUPHIN AND LEBANON
COUNTIES UNTIL 330 PM EDT...

At 302 PM EDT, Doppler radar indicated a strong thunderstorm near
Dehart Dam, moving east at 35 mph.

wind gusts up to 50 mph and Penny size hail are possible.

Locations impacted include...
Skyline View, Fredericksburg, Harper Tavern, Lickdale, Fort
Indiantown Gap, Penn National Race Course, Dehart Dam, Jonestown and
Ono.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4034 7673 4042 7683 4057 7655 4044 7635
TIME...MOT...LOC 1902Z 255DEG 31KT 4041 7675

RXR
Local storm report, May 29, 2:21 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
321 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             3 SW RICHFIELD          40.66N  77.15W
05/29/2019  M1.00 INCH       JUNIATA            PA   TRAINED SPOTTER

&&

EVENT NUMBER CTP1901375

TRAVIS
Local storm report, May 29, 3:09 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
409 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND DMG     BLOOMSBURG              41.00N  76.46W
05/29/2019                   COLUMBIA           PA   911 CALL CENTER

            TREES AND WIRES DOWN ON W 1ST ST.

&&

EVENT NUMBER CTP1901376

TRAVIS

The radar

The State College radar (KCCX), 105 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Dauphin

When
May 29, 3:24 PM EST to 3:28 PM EST
Where
Dauphin County, 0.74 mi NNW of Inglenook to 1.18 mi SSW of Waynesville
Rating
EF1
Path length
2.45 mi
Path width
350 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
40.440, -76.935

A National Weather Service storm survey confirmed an EF1 tornado near Matamoras in Dauphin County Pennsylvania on May 29, 2019.

The tornado touched down near Route 225 north of Matamoras Rd. The tornado produced intermittent tree damage along a 2.5 mile path as it traveled to the east-southeast into Camp Hebron. The tree damage, which consisted of many uprooted trees and a few snapped tree trunks, was most intense near the end of the |tornado's path in Camp Hebron. A few cabins sustained roof damage from the falling trees in Camp Hebron.

Other tree damage was noted along and just to the north of Dusty Trail Drive. Maximum winds were estimated around 105 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyThe tornado archive for Pennsylvania, 2019Warnings in Pennsylvania, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818633.